Georgia, 2013

Lightning Strike in Georgia, July 21, 2013

July 21, 2013 · NWS FFC · 1 event in 1 county or zone

High pressure off the Southeast coast continued to bring deep moisture into the area. A weak area of low pressure over the Mid-Atlantic allowed disturbances to continue moving across the state, with several showers and thunderstorms developing in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure off the Southeast coast continued to bring deep moisture into the area. A weak area of low pressure over the Mid-Atlantic allowed disturbances to continue moving across the state, with several showers and thunderstorms developing in the afternoon. Lightning associated with one of these storms resulted in two house fires in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 2:01 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 2:01 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT SUN JUL 21 2013

...HIGH RAIN CHANCES TO CONTINUE THROUGH AT LEAST TUESDAY...

.SHORT TERM /TONIGHT THROUGH MONDAY/...
WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE INDEED DEVELOPED ACROSS
THE AREA IN HIGH MOISTURE CONTENT ENVIRONMENT WITH CLOSE TO 2 INCH
PWATS. ALTHOUGH INITIAL SOUNDING THIS MORNING CAME IN WITH MORE OF
A NARROW CAPE PROFILE ALOFT WITH LIMITED LAPSE RATES...MODIFIED
SOUNDING FOR 84 CAME IN WITH MORE SUBSTANTIAL CAPE ALOFT AND AN
ENVIRONMENT MORE CONDUCIVE FOR STRONG STORMS. HAVE SEEN SOME
CLEARING OF THE MORNING STRATUS DECK AND A LITTLE WORRIED NOW WE
COULD SEE TEMPS EVEN A FEW DEGREES HIGHER THAN ANTICIPATED 84.
BEST CHANCES OF STRONG TO ISOLATED SEVERE STORMS WOULD BE OVER THE
NORTHERN TIER WHERE ACTIVITY HAS BEEN SLOWER TO DEVELOP TODAY.
ALTHOUGH THE HIGH PWATS WOULD POINT TO A HIGHER FLASH FLOODING
POTENTIAL...SEEING MORE MOVEMENT TO THE STORMS THAN PREVIOUS DAYS
WHICH SHOULD PRECLUDE EXTENSIVE FLOODING CONCERNS.

LATE ARRIVING SHORTWAVE TONIGHT COULD ALLOW FOR ACTIVITY TO LINGER
ON INTO THE LATE EVENING HOURS AND HAVE KEPT POPS IN LONGER THAN
GUIDANCE SUGGESTS.

FOR MONDAY...WILL GET FURTHER SYNOPTIC INFLUENCES AS MID LEVEL
TROUGH AXIS DIGS INTO THE TENNESSEE VALLEY AND INTO THE DEEP
SOUTH...HIGHLY AMPLIFIED FOR THIS TIME OF YEAR. SHOULD BE
CONTINUED HIGH MOISTURE CONTENT AND WITH SYNOPTIC LIFT...SHOULD
HAVE NO PROBLEM REALIZING WIDESPREAD SHOWERS AND STORMS. ONLY FLY
IN THE OINTMENT WILL BE HOW MUCH INITIAL LOW CLOUDINESS IMPEDES
INITIAL DEVELOPMENT. AT THIS POINT...FEEL IT WILL BE MUCH LIKE
TODAY AND SHOULD EVENTUALLY EASILY REACH CONVECTIVE TEMP AND WILL
THUS KEEP POPS CATEGORICAL THROUGH MONDAY AFTERNOON FAVORING
SOUTHERN SECTIONS SLIGHTLY.

DEESE

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
NO MAJOR CHANGES TO THE LONG TERM.
BDL

PREVIOUS DISCUSSION...
MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT AGREEMENT THROUGH THE
EXTENDED FORECAST PERIOD...AT LEAST CONCERNING THE LARGER SCALE
DETAILS OF THE OVERALL PATTERN OF PERSISTENT UPPER LEVEL TROUGHING
ACROSS THE EASTERN U.S. GFS/ECMWF AND CMC MODELS ALL SHOWING A
DECENT SHORT WAVE IMPACTING THE FORECAST AREA MONDAY AND TUESDAY AS
THE INITIAL UPPER TROUGH AXIS PASSES OVER THE REGION. HOWEVER THEY
ARE ALSO SHOWING SOME DRIER AIR INFILTRATING BY TUESDAY SO MONDAY
STILL SEEMS TO BE THE DAY FOR HIGHEST POPS. SURFACE LEE TROUGH ALSO
PERSISTS OVER THE REGION...HOWEVER NONE OF THE MODELS ARE DEPICTING
AN ACTIVE FRONTAL SYSTEM WITH THIS SHORT WAVE FOR THE BEGINNING OF
THE WEEK. LATER IN THE WORK WEEK THE GFS/ECMWF AND CMC MODELS KEEP
THE UPPER TROUGH AXIS EAST OF THE STATE AND EVEN BEGIN TO BUILD THE
WESTERN U.S. RIDGE TOWARD THE REGION. MODELS ARE ALSO SHOWING SOME
DECREASE IN OVERALL MOISTURE OVER THE REGION FOR THE LATTER HALF OF
THE WORK WEEK...BUT ALL OF THIS WOULD NOT BE ENOUGH TO SHUT DOWN
DIURNAL CONVECTION COMPLETELY. MODELS SHOW A NEW SHORT WAVE DIGGING
INTO THE EASTERN UPPER TROUGH OVER THE WEEKEND BRINGING PERHAPS
ANOTHER SLIGHTLY BETTER CHANCE OF MORE WIDESPREAD PRECIPITATION...
BUT THE MODELS ARE ALSO KEEPING OVERALL MOISTURE A BIT MORE
REASONABLE. I PLAN ON KEEPING THE CHANCE POP TREND WE CURRENTLY HAVE
IN THE EXTENDED FORECAST GRIDS THROUGH THE LATTER HALF OF THE WORK
WEEK AND NEXT WEEKEND. TEMPERATURES SHOULD TREND A BIT BELOW
SEASONAL NORMALS THROUGH THE BEGINNING OF THE EXTENDED FORECAST
PERIOD WITH AMPLE CLOUD COVER AND PRECIPITATION...BUT ARE LIKELY TO
EDGE BACK UP TOWARD NORMAL DURING THE SECOND HALF OF THE WORK WEEK
INTO NEXT WEEKEND AS WE DRY OUT A BIT.

20

&&

.AVIATION...
18Z UPDATE...SHRA BUILDING RAPIDLY BUT MAINLY AFFECTING THE
SOUTHERN TERMINALS AT THIS HOUR. DELAYED TEMPO SLIGHTLY FOR THE
NORTHERN TERMINALS BRINGING IN ACTIVITY AT 20Z. THIS MAY NEED TO
BE EXTENDED BY LATER SHIFT AS ACTIVITY MAY LINGER WELL INTO THE
LATE EVENING HOURS. ANOTHER REPEAT OF LOW CIGS DEVELOPING TONIGHT
ALTHOUGH INCREASED LOW LEVEL FLOW MAY KEEP SLIGHTLY HIGHER THAN
YESTERDAY MORNING. OTHERWISE...ANOTHER ROUND OF TSRA FOR MON WITH
PROB30 ALREADY ADVERTISED FOR STL.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CIGS AND VSBYS AND HIGH ON REMAINING ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  86  71  88 /  60  70  50  50
ATLANTA         72  83  71  86 /  80  60  50  50
BLAIRSVILLE     68  81  67  84 /  60  60  40  50
CARTERSVILLE    71  83  70  86 /  80  60  40  50
COLUMBUS        73  85  73  91 /  80  80  60  50
GAINESVILLE     71  83  70  86 /  60  60  50  50
MACON           72  87  71  89 /  70  80  60  50
ROME            71  83  71  86 /  80  70  40  50
PEACHTREE CITY  71  84  70  87 /  80  60  50  50
VIDALIA         74  87  72  89 /  60  80  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....BDL
AVIATION...DEESE
Hazardous weather outlook, Jul 21, 5:52 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 AM EDT SUN JUL 21 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
652 AM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

HEAVY RAIN...GUSTY WINDS AND LIGHTNING.

DISCUSSION...

THE UNSTABLE AIR MASS AND WEAK LOW PRESSURE IN THE MID ATLANTIC
COAST REGION WILL ROTATE AROUND ITSELF WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS OVER THE REGION TODAY AND TONIGHT. THE
ABUNDANCE OF MOISTURE OVER THE AREA WILL CONTRIBUTE LARGE AMOUNTS
OF RAINFALL COMING FROM THE STORMS AS THEY PASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EACH DAY...DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 3:26 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT SUN JUL 21 2013

GAZ006-212100-
426 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN FANNIN COUNTY UNTIL
500 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY THUNDERSTORM LINGERING OVER COLWELL. THOSE IN LOW
LYING AREAS SHOULD USE CAUTION FOR FLASH FLOOD POTENTIAL.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ESTIMATED TO HAVE OCCURRED
WITH AN ADDITIONAL INCH POSSIBLE ACROSS FANNIN COUNTY...INCLUDING
AREAS AROUND COLWELL...JONES MILL AND HIGDON. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3497 8451 3489 8433 3484 8440 3485 8442
      3485 8452 3487 8456
TIME...MOT...LOC 2022Z 315DEG 1KT 3488 8449
Special weather statement, Jul 21, 4:27 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT SUN JUL 21 2013

GAZ053-067-212200-
527 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN MERIWETHER AND
COWETA COUNTIES UNTIL 600 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SAINT MARKS...MOVING NORTHEAST AT 15 MPH.
TREES CAN EASILY COME DOWN IN THESE WINDS WITH ALREADY WET SOIL.
FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO DEVELOP WITH THIS STORM.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS MERIWETHER
AND COWETA COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE SAINT MARKS...LONE OAK...LUTHERSVILLE...ROCKY MOUNT
AND WOOSTER.

&&

LAT...LON 3332 8471 3312 8458 3304 8486 3321 8487
TIME...MOT...LOC 2127Z 243DEG 13KT 3314 8482
Special weather statement, Jul 21, 4:32 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT SUN JUL 21 2013

GAZ053-054-212200-
532 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS AND PEA SIZED HAIL
IN COWETA AND FAYETTE COUNTIES UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEWNAN...MOVING EAST AT 15 MPH.
TREES CAN EASILY COME DOWN IN THESE WINDS WITH ALREADY WET SOIL.
FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO DEVELOP WITH THIS STORM.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS COWETA AND
FAYETTE COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE NEWNAN...MADRAS...TYRONE...SANDY CREEK...PEACHTREE
CITY...THOMAS CROSSROADS...CANNONGATE...TURIN AND SHARPSBURG.

&&

LAT...LON 3353 8456 3333 8450 3328 8486 3343 8485
TIME...MOT...LOC 2131Z 252DEG 11KT 3338 8479
Special weather statement, Jul 21, 4:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT SUN JUL 21 2013

GAZ053-054-067-212215-
549 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 50 MPH WINDS
IN MERIWETHER...COWETA AND FAYETTE COUNTIES UNTIL 615 PM EDT...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF HARALSON...MOVING NORTHEAST AT 20
MPH. TREES CAN EASILY COME DOWN IN THESE WINDS WITH ALREADY WET SOIL.
FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO DEVELOP WITH THIS STORM.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
MERIWETHER...COWETA AND FAYETTE COUNTIES THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE HARALSON...SENOIA...LAKE
HORTON...INMAN...WOOLSEY...BROOKS AND STARRS MILL.

&&

LAT...LON 3331 8475 3334 8451 3343 8453 3345 8439
      3345 8438 3342 8440 3341 8439 3336 8440
      3332 8438 3326 8443 3325 8451 3323 8450
      3316 8465
TIME...MOT...LOC 2149Z 236DEG 19KT 3325 8469
Special weather statement, Jul 21, 5:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT SUN JUL 21 2013

GAZ033-044-045-054-055-057-212230-
600 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB...FAYETTE...
HENRY...CLAYTON AND FULTON COUNTIES UNTIL 630 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN FROM BUCKHEAD TO SANDY
CREEK...MOVING EAST AT 10 MPH. IN ADDITION...THESE STORMS COULD
PRODUCE UP TO 45 MPH WINDS AND SMALL HAIL.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES...WITH LOCALLY HEAVIER
AMOUNTS CAN BE EXPECTED ACROSS DEKALB...FAYETTE...HENRY...CLAYTON
AND FULTON COUNTIES...INCLUDING AREAS AROUND BUCKHEAD...TYRONE...
SANDTOWN...BOLTON...BANKHEAD...CASCADE HEIGHTS...WEST END...SWEET
AUBURN... ATLANTIC STATION...LAKEWOOD PARK...CHASTAIN MEMORIAL
PARK...PIEDMONT PARK...GRANT PARK-ZOO ATLANTA...TURNER FIELD AND
MIDTOWN. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3367 8465 3383 8445 3392 8444 3394 8442
      3386 8416 3380 8411 3368 8408 3361 8412
      3365 8419 3357 8414 3354 8407 3338 8439
      3349 8443 3341 8461 3348 8463 3350 8461
      3351 8468
TIME...MOT...LOC 2158Z 289DEG 10KT 3384 8438 3363 8433
          3344 8452
Special weather statement, Jul 21, 5:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SUN JUL 21 2013

GAZ055>057-212245-
615 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS AND DIME SIZED HAIL
IN SPALDING...HENRY AND CLAYTON COUNTIES UNTIL 645 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BIRDIE...MOVING EAST AT 30
MPH. TREES CAN EASILY COME DOWN IN THESE WINDS WITH ALREADY WET SOIL.
FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO DEVELOP WITH THIS STORM.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
SPALDING...HENRY AND CLAYTON COUNTIES THROUGH 645 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE VAUGHN...BIRDIE...HIGHLAND
MILLS...SUNNY SIDE...ATLANTA MOTOR SPEEDWAY...HAMPTON...TOWALAGA...
WALKER MILL...FLIPPEN...LUELLA...BLACKSVILLE...MCDONOUGH AND LOCUST
GROVE.

&&

LAT...LON 3332 8438 3336 8440 3339 8439 3354 8407
      3333 8404 3331 8406 3332 8407 3330 8408
      3330 8410 3329 8409 3328 8410 3326 8442
      3330 8441
TIME...MOT...LOC 2215Z 262DEG 26KT 3336 8441

The radar

The Atlanta radar (KFFC), 37 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Henry

When
July 21, 5:25 PM EST
Where
Henry County, Stockbridge
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.550, -84.230

The Henry County Emergency Manager reported that lightning started two house fires. The fires were quickly extinguished with little damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468097.